Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 129, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 28, 2012, 5:32 PM CDT for Graham County, Norton County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2012, 5:32 PM CDT (22:32 UTC)
- Expired
- Jul 28, 2012, 6:00 PM CDT
- In force
- 28 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Graham County, KS, Norton County, KS
The radar
The Grand Island radar (KUEX), 129 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 98 J/kg
- Mixed-layer CIN
- -392 J/kg
- Mixed-layer LCL
- 2134 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
649
WUUS53 KGLD 282232
SVRGLD
KSC065-137-282300-
/O.NEW.KGLD.SV.W.0129.120728T2232Z-120728T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
532 PM CDT SAT JUL 28 2012
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN GRAHAM COUNTY IN NORTHWEST KANSAS...
EASTERN NORTON COUNTY IN NORTHWEST KANSAS...
* UNTIL 600 PM CDT
* AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR CALVERT...AND WAS
MOVING EAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
DENSMORE.
THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 117 AND 128.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
THIS STORM PRODUCED A WIND GUST OF 68 MPH AT NORTON KANSAS AT 523 PM
CDT. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.
&&
LAT...LON 3950 9960 3959 9998 3996 9978 3992 9962
3958 9962 3957 9959
TIME...MOT...LOC 2232Z 285DEG 21KT 3976 9972
WIND...HAIL 70MPH <1.00IN
$$
FOLTZ2 follow-up statements
018
WWUS53 KGLD 282245
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
445 PM MDT SAT JUL 28 2012
KSC065-282255-
/O.CAN.KGLD.SV.W.0129.000000T0000Z-120728T2300Z/
GRAHAM KS-
545 PM CDT SAT JUL 28 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRAHAM COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING WILL REMAIN OVER EASTERN
PORTIONS OF NORTON COUNTY.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.
LAT...LON 3958 9973 3964 9983 3976 9984 3985 9976
3990 9962 3958 9962
TIME...MOT...LOC 2245Z 261DEG 21KT 3971 9974
$$
KSC137-282300-
/O.CON.KGLD.SV.W.0129.000000T0000Z-120728T2300Z/
NORTON KS-
545 PM CDT SAT JUL 28 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
NORTON COUNTY UNTIL 600 PM CDT...
AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS
OF 70 MPH. THIS STORM WAS LOCATED NEAR DENSMORE...AND WAS MOVING EAST
AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EASTERN NORTON COUNTY.
THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 121 AND 128.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.
&&
LAT...LON 3958 9973 3964 9983 3976 9984 3985 9976
3990 9962 3958 9962
TIME...MOT...LOC 2245Z 261DEG 21KT 3971 9974
WIND...HAIL 70MPH <1.00IN
$$
FOLTZ450
WWUS53 KGLD 282259
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
459 PM MDT SAT JUL 28 2012
KSC137-282309-
/O.EXP.KGLD.SV.W.0129.000000T0000Z-120728T2300Z/
NORTON KS-
559 PM CDT SAT JUL 28 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NORTON COUNTY
WILL EXPIRE AT 500 PM MDT/600 PM CDT/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.
LAT...LON 3958 9973 3964 9983 3976 9984 3985 9976
3990 9962 3958 9962
TIME...MOT...LOC 2259Z 261DEG 21KT 3972 9963
$$
FOLTZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:24 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, Jul 28, 3:24 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 224 PM MDT SAT JUL 28 2012 .SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT) ISSUED AT 224 PM MDT SAT JUL 28 2012 WV IMAGERY AND RUC H5 ANALYSIS SHOW STRONG RIDGE EXTENDING FROM THE WESTERN US TO THE CENTRAL MISSISSIPPI RIVER VALLEY WITH A 597 HEIGHT CENTER OVER NE OKLAHOMA. A PLUME OF MONSOONAL MOISTURE CONTINUES TO ADVECT NORTH AND EAST ALONG THE WESTERN EXTENT OF THE RIDGE WITH SEVERAL WEAK SHORTWAVE TROUGHS MOVING INTO THE TRI-STATE AREA FROM THE WEST. AT THE SURFACE A COLD FRONT HAS STALLED OVER THE CWA AND WILL ACT AS THE MAIN FOCUS FOR THUNDERSTORM DEVELOPMENT THROUGH THE NEXT FEW DAYS. EARLY THIS AFTERNOON ISOLATED THUNDERSTORMS HAVE ALREADY DEVELOPED ACROSS THE NE CWA NEAR MCCOOK ALONG THE FRONT WITH CUMULUS FURTHER SOUTH AND EAST. RUC SOUNDINGS CONTINUE TO SHOW INVERTED-V TYPE SOUNDINGS ALONG WITH DCAPE VALUES AROUND 1400 J/KG OR GREATER ACROSS THE EASTERN PART OF THE CWA...WHICH SUPPORTS A THREAT FOR STRONG DAMAGING WINDS WITH ANY THUNDERSTORMS THAT DEVELOP. PWAT VALUES ARE ACTUALLY PRETTY GOOD WITH VALUES AROUND 1.4-1.5 AS A RESULT OF MONSOONAL MOISTURE ADVECTING INTO THE MID LEVELS...SO THUNDERSTORM COULD BE GOOD RAIN PRODUCERS THOUGH STORM MOTIONS AROUND 20KT SHOULD KEEP FLASH FLOOD THREAT LIMITED. STORM THUNDERSTORM ACTIVITY THIS EVENING SHOULD BE TIED TO DIURNAL PROCESSES WITH ACTIVITY ENDING SHORTLY AFTER SUNRISE. SUNDAY...THERE WILL BE VERY LITTLE CHANGE IN THE PATTERN AS THE STATIONARY FRONT LINGERS OVER THE CWA...AND THE RIDGE REMAINS IN PLACE. THUNDERSTORMS SHOULD REDEVELOP BY THE AFTERNOON WITH THE FRONT AGAIN ACTING AS THE MAIN FOCUS FOR INITIATION. NAM SOUNDINGS SHOW EVEN BETTER MID LEVEL MOISTURE SUNDAY AFTERNOON WITH PWAT VALUES IN EXCESS OF 1.6...WHICH IS ANOMALOUSLY HIGH FOR THIS TIME OF YEAR. CONSIDERING THAT AND VERY LIGHT STORM MOTIONS ON SUNDAY IN THE ABSENCE OF ANY FLOW ALONG THE STATIONARY FRONT...THERE WILL BE AN INCREASED THREAT OF FLASH FLOODING WITH ANY THUNDERSTORMS THAT DO DEVELOP. COVERAGE WILL BE A QUESTION...SO I AM NOT CONFIDENT ENOUGH TO ISSUE A FLASH FLOOD WATCH FOR SUNDAY AFTERNOON/EVENING DURING THIS FORECAST CYCLE...HOWEVER THIS SHOULD BE WATCHED GOING FORWARD. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 112 PM MDT SAT JUL 28 2012 UPPER RIDGE OVER THE SOUTHERN PLAINS WILL DRIFT WEST SOUTHWESTWARD DURING THIS PERIOD. FAST MOVING SHORTWAVE TROUGHS RIDING THE RIDGE MIGHT BE CLOSE ENOUGH TO PROVIDE WEAK LIFT FOR ISOLATED AFTERNOON AND EVENING THUNDERSTORMS...BUT CONFIDENCE IS LOW AND DO NOT WARRANT MORE THAN A SLIGHT TO LOW CHANCE MENTION. TEMPERATURES WILL CONTINUE TO BE ABOVE NORMAL. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1131 AM MDT SAT JUL 28 2012 VFR CONDITIONS EXPECTED TO PREVAIL THROUGH THE PERIOD AT KGLD AND KMCK. COLD FRONT JUST NW OF BOTH TERMINALS WILL DROP SOUTH OVER THE NEXT FEW HOURS. THIS WILL ACT A FOCUS FOR ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING WITHING THE VICINITY OF BOTH TERMINALS. CONFIDENCE IS STILL TOO LOW TO INCLUDE ANYTHING OTHER THAN VCTS. GUSTY SW WINDS BETWEEN 10 AND 20 KT CURRENTLY OVER BOTH TERMINALS WILL BECOME LIGHT AND VARIABLE AS FRONT SHIFTS SOUTH AND GRADIENT DECREASES. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DR LONG TERM...024 AVIATION...DR
Hazardous weather outlook, Jul 28, 11:21 AM CDT, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1021 AM MDT SAT JUL 28 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291530- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1021 AM MDT SAT JUL 28 2012 /1121 AM CDT SAT JUL 28 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING. EVEN THOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...IT WILL BE POSSIBLE THAT A FEW OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON AND SUNDAY NIGHT. A FEW OF THESE STORMS COULD BECOME SEVERE. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...LOCALLY HEAVY RAINFALL MAY LEAD TO AN INCREASED CHANCE FOR FLASH FLOODING. ISOLATED THUNDERSTORMS WILL BE POSSIBLE FROM TUESDAY THROUGH FRIDAY. AT THIS TIME...THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Jul 28, 2:57 PM CDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
157 PM MDT SAT JUL 28 2012
NEZ081-282030-
RED WILLOW-
257 PM CDT SAT JUL 28 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RED WILLOW COUNTY IN SOUTHWEST NEBRASKA...
AT 253 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF DANBURY...MOVING EAST AT 20 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
&&
LAT...LON 4027 10019 4007 10019 4003 10045 4020 10052
4030 10019
TIME...MOT...LOC 1957Z 253DEG 16KT 4014 10037
DRThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 6:09 PM CDT | Special Weather Statement | GLD | Norton | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.